High Dose of Sildenafil Tied to Long-term Retinal Damage in Case Report

Janis C. Kelly

October 02, 2018

A patient who took a high dose of the erectile dysfunction drug sildenafil citrate developed long-term, and possibly irreversible, retinal damage with bilateral multicolored photopsia (perceived flashes of light) and erythropsia (red-tinted vision), according to a case report published in the October issue of Retinal Cases & Brief Reports.

Sildenafil is an oral phosphodiesterase-5 (PDE-5) inhibitor commonly used in tablet form (and best known by the brand name Viagra) to treat erectile dysfunction within the dose range of 25 mg to 100 mg taken an hour before sexual activity. Sildenafil is also used to treat pulmonary hypertension at a dosage range of 0.25 mg/kg to 2 mg/kg every 4 to 8 hours.

Fatoumata Yanoga, MD, a retinal specialist at New York Eye and Ear Infirmary of Mount Sinai Medical Center, and colleagues report that the patient, a 31-year-old man with no medical history, presented to their clinic complaining of red-tinted vision and other visual symptoms shortly after consuming sildenafil.

The patient said he had purchased a liquid formulation of sildenafil over the internet and had not used the 50 mg/mL measuring pipette provided for dosing but rather drank the solution directly from the bottle, apparently consuming much more than 50 mg.

Further investigation showed that the vision problems were associated with both structural and functional retinal damage. Using advanced imaging technology, the authors detected damage to the cones of the retina, which they likened to those seen in animal models of hereditary diseases, including retinitis pigmentosa or cone-rod dystrophy.

Optical Coherence Tomography

They note that transient visual disturbances have been previously observed with sildenafil and are believed to be associated with the drug's off-target inhibitory effect on PDE-6, which is mainly found in retinal photoreceptors and plays a key role in the phototransduction cascade. These effects usually resolve within 24 hours.

By contrast, the visual changes in this patient have not cleared after 1 year despite treatment with prednisolone, brinzolamide, and brimonidine tartrate.  

"In our patient, we do not know how much sildenafil was ingested, but we believe that it was substantially higher than the recommended dose," the authors write. "The changes seen in our patient are consistent with photoreceptor toxicity, especially in the macula. The cone cells appear to be more vulnerable. The multifocal [electroretinogram] showed a global depression in cone response that was consistent with the structural findings of cone disruption seen with adaptive optics."

Follow-up adaptive optics scanning light ophthalmoscopy at 6 months showed multiple dark spots in the photoreceptor mosaic consistent with loss or nonfunctioning of cone photoreceptors and corresponded to the outer retina disruption seen with optical coherence tomography.

"To actually see these types of structural changes was unexpected but it explained the symptoms that the patient suffered from," senior author Richard Rosen, MD, director of retina services at New York Eye and Ear Infirmary of Mount Sinai, commented in a press statement.

"While we know that colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now. Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much," he said.

Rosen also warned that this case shows how dangerous a large dose of a commonly used medication can be. He added, "People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug."

The authors note that because the drug was purchased online, questions remain about the purity of the active drug and accuracy of the concentration, which might have increased the risk of toxicity.

The study was supported by the Macula Foundation. Several authors have reported financial relationships with companies. Disclosures for the authors are listed on the journal website.

Retin Cases Brief Rep. 2018;12:S33-S40. Abstract

For more news, join us on Twitter and Facebook.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....